Now what's happening?

Any advice or input welcome. I started LDN at 1.5mg for 2 weeks, then 3mg for 2 weeks, then 4.5mg for one 1/2 weeks. But I started having some anxiety/anxious feelings so I backed down to 3mg again where I've been for 2 weeks now. The problem I'm experiencing that has sort of crept up on me is I'm having swelling in my joints with pain. My ankles, wrists, knees, neck.. Etc. Like arthritis pain. Even my feet. I haven't changed my diet... I eat very low sodium already. I'm on an auto immune diet geared toward staying away from foods I'm allergic to. Been on this for 5 months with no issues like this. Should I back down to 1.5mg LDN and start over? I don't understand where this joint and muscle pain is coming from.

I am early stage PBC. Diagnosed 10/10/16. That's why I started LDN 7 weeks ago.

Thanks, Stella

20 Replies

oldestnewest
  • Hi Ktltel

    Did you have medical advice to start the LDN? Are you taking it together with URSO?

    Do you have any other auto immune cross over diseases which might be causing the joint and muscle pain?

    I had been given Naltrexone 25mg for itching with the PBC but it did not suit me, I then read about LDN and tried it for myself by diluting the tablets in water and started 0.5mg and slowly worked my way up to 4.5 but took it back down to 2.5 after about 8 weeks. I had no medical advice when I did this. My hair was better, my nails were stronger but I still had the "itch". I then had an appointment with a specialist who put me on to Rifampicin for the itch and I stopped the LDN without mentioning I had been taking it. The LDN Research Trust I think is in Norfolk UK but LDN seems to have been embraced much more so in the USA than UK. Here is a link for them :- ldnscience.org/

    If you do not have a doctor to get help from then perhaps you could contact them direct and see if they can put you in touch with someone local to you.

    Hope someone comes along soon who can better answer your question

    best wishes

  • Yes, I was put on LDN by my doctor. And I just started Urso 4 days ago. Giving it another try at 1/2 dosage as first time around 6 months ago it made me sick. But this joint and muscle pain started about a month ago. Yes, it can be another auto immune cross over. Just wondering why the LDN isn't helping.

    Stella

  • You do seem to have increased the LDN quickly. I started on .5mg and increased by .5mg every two weeks. I was advised to increase it this way to minimise the side effects. I'm taking it for autoimmune thyroid disease and fibromyalgia. I stopped it for a while as I didn't think it was doing anything, but after about 3 weeks my fatigue was so bad I could hardly get out of bed!

  • Thank you sewnsew,

    Not sure what to do.... I'll ask my doc.

  • Stella,

    Again, my apologies for my absence on this forum. I also experience the increase in anxiety at 4.5 mg, with some experimentation 3 mg has worked fairly well. I still deal with anxiety, though :)

    This winter has been a tough one, again I also experienced the swelling in my joints (hands, feet, hips). I took a 3 week break from LDN...the weather changed and between the two I'm stable again.

    Not sure why taking a break helps, but it can. You can also drop down in dosing.

    Michelle

  • Michelle,

    Thank you for responding. I've read that PBC and RA can go hand in hand for some women. I have an appt with a rheumatologist next week just to be sure. I'm scared as I still have symmetrical swelling and joint pain going on for about 6 weeks now. Not good. I've dropped the ldn down to 1.5mg a night for about 5 nights now. Not much changed. So, I'll know more in a week or so. I'll keep you posted. Thanks so much for letting me know your experience. Oh, my pharmacist did tell me that joint/muscle pain was a side effect for some taking ldn. So..... But, still, I have swelling too. I gotta get it checked out.

    Again, thanks so much.

    Stella

  • Please let me know what happens. This is the first time I've heard of the joint swelling being a side effect, but then I'm a volunteer - not a medical professional. Wishing you the best!

    Michelle

  • I'll try to find the link and copy and paste it.

    Stella

  • I just looked at the link he gave me. Joint and muscle aches are side effects when taking Naltrexone (reg. dose) and going through opiate withdrawal. My mistake for not actually looking at the link he sent me.

    Stella

  • Thank you for getting back to me, since muscle pain relief has been one of my major benefits, and the joint swelling was calm until this wet, chilly winter - I was concerned and curious :)

  • Do you have arthritis?

  • Fibromylagia, TMJ, Gout & Arthritis...plus muscle/tendon damage from a matchstick fracture of my hip/femur. I'm a lucky woman ;)

  • Awe. I'm sorry. But so glad LDN is working for you.

    I'm just having anxiety about what I'm experiencing and that it could be RA. Ugh! (In addition to PBC.)

  • My sympathies! A week is a long time to stress, try to take good care of yourself.. maybe a pampering (whatever that means to you!) session or a visit with a good friend can help take your mind off of this for a while.

    LDN can help with RA symptoms too, all is not hopeless. However, I wish for you that it isn't RA or any other disease/disorder.

    Michelle

  • Thank you. Take care. I'll be in touch.

    Stella

  • I've been on ldn since January 16th. A month later I started with the joint swelling and stiffness. Currently I'm on 1.5 mg of ldn down from 4.5..to 3mg... And now 1.5mg. Gonna start increasing it slowly. Hopefully it will help with this pain. It hasn't so far. When the pain started about the middle of Feb. I was on 3mg of ldn. It didn't help so I increased it to 4.5mg. Nothing changed. So I'm sort of starting over with the ldn.

  • Us volunteers for the Trust are fond of this saying - "it's not a race, this is a journey". LDN works differently for each of us, maybe a little bit more about my journey will help...I started LDN for Fibro, had high hopes for gout and arthritis. Both of the latter had started 6 months before starting LDN. While I saw (close to) immediate relief for the Fibro, at month 3 I was on the phone to the Rheumatologist begging for help with the Gout & Arthritis. He had his office staff refuse me - I was so frustrated and upset. The joint swelling & pain in my hands and feet was so bad it was all could think about, say a daily 6-7 on the pain scale.

    At month 4, the swelling started to abate, by the end of month 4, the pain was down to a 2-4 daily, something I can live with.

    Fast forward to this wet, rainy winter. I had been on LDN for almost 2 years at this point. The day I work up with swelling/pain in my right hand, I cried. I can't increase my dose, as higher than 3mg aggravates depression, the opposite of how it works for most other folks. So, I just took my LDN and kept on going. This was in January. The pain didn't start to abate until two weeks ago, our weather is finally getting back to warm & dry - we live in the AZ desert. I did back down to 2 mg as sometimes a decrease will work as well as an increase.

    As another volunteer says often...We didn't get sick overnight, so it's asking a lot for any medication to make us feel "normal" overnight - or in 2 or 3 nights - even weeks or months for some. Patience is a virtue that is rewarded - especially with LDN - for an estimated 80%-85% of the people who give it a chance. :)

    (Those numbers are a "guesstimate" from doctors/pharmacists via reports & observations.)

    Hope this encourages you :)

  • Thank you aredtigress,

    There was a cancellation at the rheumatologist and they called me as I was on their cancellation list to call Yay! I see him this Thursday the 13th instead of May 23rd. I'm hoping to get something that helps along with staying on LDN. I already called the pharmacist and he said Plaquenil has no interactions with LDN or Ursodiol. What are your thoughts on taking Immunosuppressant drugs "with" LDN?

    Stella

  • That is more a question for medical professionals, but I can say that many members on another forum take both together with good results.

    Plaquenil and other immunosuppressive drugs have "interesting" potential side effects, so you should work closely with your doctor. Since LDN boosts the immune system and they inhibit they same system, it is a balancing act.

    If you have the time, here are search results for RA from the Trust's website. The first page are mainly testimonials & the second page includes some medical professionals' reports.

    ldnresearchtrust.org/search...

    Hope this helps you, being as informed as possible before seeing your doctor can really benefit your own journey.

  • Thank you aredtigress,

    Side effects is an understatement. They have some wicked, scary side effects. Humira and others have "death" as a side effect. 😲

    I would try to do this all natural but RA is pretty scary. I will read what you sent. I was told Plaquenil was the least invasive of the RA drugs. Eye issues when taking large doses for prolonged period. But, I have my homework to do. Thank you!

    Stella

You may also like...